Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 220, NWS Dodge City, KS

August 19, 2006Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2006, 5:01 PM CDT for Barber County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2006, 5:01 PM CDT (22:01 UTC)
Expired
Aug 19, 2006, 5:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192203
SVRDDC
KSC007-192245-
/O.NEW.KDDC.SV.W.0220.060819T2201Z-060819T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT SAT AUG 19 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF MEDICINE
  LODGE...OR ABOUT NEAR LAKE CITY...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN BARBER COUNTY...
  MEDICINE LODGE...
  SHARON...

THIS STORM WILL REACH MEDICINE LODGE BETWEEN 515 PM AND 525 PM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3738 9882 3718 9878 3725 9838 3737 9837
      3737 9847 3745 9847

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 192230
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT SAT AUG 19 2006

KSC007-192245-
/O.CON.KDDC.SV.W.0220.000000T0000Z-060819T2245Z/
BARBER KS-
530 PM CDT SAT AUG 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN BARBER COUNTY...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MEDICINE LODGE...
MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN BARBER COUNTY...
  MEDICINE LODGE...
  SHARON...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3738 9882 3718 9878 3725 9838 3737 9837
      3737 9847 3745 9847

$$
000 
WWUS53 KDDC 192243
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SAT AUG 19 2006

KSC007-192251-
/O.EXP.KDDC.SV.W.0220.000000T0000Z-060819T2245Z/
BARBER KS-
541 PM CDT SAT AUG 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND EASTERN 
BARBER COUNTY EXPIRES AT 545 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3738 9882 3718 9878 3725 9838 3737 9837
      3737 9847 3745 9847

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:39 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 19, 3:39 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SAT AUG 19 2006

.DISCUSSION...

DAYS 1-2...

SCATTERED SHOWERS/THUNDERSTORMS WERE ONGOING AND AIDED BY PERSISTENT
800-600MB FRONTOGENETICAL FORCING...UNDERNEATH SOUTHERN PERIPHERY OF
RIGHT ENTRANCE REGION OF UPPER JET. SW KS WILL CONTINUE TO BE IN THIS
QUAD OF THE JET THROUGH MONDAY WITH PLENTY OF LOW LEVEL MOISTURE AND
WEAK CAPPING. THE BEST CHANCE OF PRECIP WILL BE IN THE SW CORNER WHERE
WEAK WARM ADVECTION WILL HELP INITIATE STORMS. AFTER THIS EVENING,
VERY LITTLE PRECIP IS EXPECTED FOR DDC AND AREAS NORTH AND EAST AS
COOL HIGH PRESSURE RIDGES ACROSS THE AREA ALONG WITH MINIMAL WARM
ADVECTION. TEMPS WILL REMAIN FAIRLY COOL SUNDAY, ESPECIALLY UNDER THE
CLOUDS IN THE SW CORNER. ONLY A SLOW WARMING TREND WILL OCCUR MONDAY.

DAYS 3-7...

RUNS OF THE DETERMINISTIC MODELS CONTINUE TO TREND TOWARD A DRIER
AND WARMER WEEK THOUGH ALL CONTINUE TO WHISTLE A FEW FAST MOVING
UPPER SHORT WAVE TROUGHS THROUGH THE PATTERN LATER IN THE WEEK.
GENERALLY THE GOING FORECAST GRIDS LOOKED GOOD AND MADE ONLY A FEW
MINOR CHANGES TO REFLECT THE DRIER TREND MENTIONED ABOVE.
TEMPERATURES ARE A REAL GRAB BAG AS TIMING AND STRENGTH OF LEE
TROUGHING FORCED BY THE SHORT WAVE TROUGHS ALOFT. LEFT TEMPS ALONE
FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  82  64  87 /  50   0   0   0
GCK  63  81  62  87 /  20   0   0   0
EHA  64  75  62  84 /  40  50  50  50
LBL  65  75  64  84 /  30  40  40  40
HYS  65  85  63  86 /  30   0   0   0
P28  68  84  67  87 /  50  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

FN24/08
Hazardous weather outlook, Aug 19, 5:05 AM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT SAT AUG 19 2006

KSZ045-046-061>065-074-075-079-084-085-201015-
NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STANTON-GRANT-
EDWARDS-MORTON-STEVENS-
505 AM CDT SAT AUG 19 2006 /405 AM MDT SAT AUG 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STEADY RAIN THIS MORNING WILL PRODUCE AN ADDITIONAL ONE TO TWO
INCHES BEFORE BEGINNING TO TAPER OFF. AS THIS RAIN FALLS ON
ALREADY SATURATED GROUNDS WILL RESULT IN SOME FLOODING WILL BE
POSSIBLE...ESPECIALLY IN RUSH...EASTERN NESS AND PAWNEE COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

KSZ066-076>078-080-081-086>090-201015-
STAFFORD-HASKELL-GRAY-FORD-KIOWA-PRATT-SEWARD-MEADE-CLARK-
COMANCHE-BARBER-
505 AM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STEADY RAIN THIS MORNING WILL PRODUCE AN ADDITIONAL ONE TO TWO
INCHES BEFORE BEGINNING TO TAPER OFF. AS THIS RAIN FALLS ON ALREADY
SATURATED GROUNDS SOME FLOODING IS EXPECTED...MAINLY IN LOW LYING
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

KSZ030-031-043-044-201015-
TREGO-ELLIS-SCOTT-LANE-
505 AM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 9:34 PM CDTSpecial Weather StatementDDCEllis41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.